Florida, 2018Rip Current in Florida, May 18, 2018
May 18, 2018 · NWS TBW · 1 event in 1 county or zone
A ridge of high pressure extending from that Atlantic into the Carolinas, setup light southeast flow across the southwest Florida coastline. One man drowned after being caught in a rip current.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure extending from that Atlantic into the Carolinas, setup light southeast flow across the southwest Florida coastline. One man drowned after being caught in a rip current.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 18, 7:22 AM EST, 4 hours 38 minutes earlier.
Area forecast discussion, May 18, 7:22 AM EST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
822 AM EDT Fri May 18 2018
.AVIATION...
Mixed cloud decks above 030k ft to keep generally VFR conditions
through the day with afternoon brief MVFR in VC SHRA/TSRA mainly
between 15-20Z for the northern terminals (KTPA/KPIE/KLAL/KSRQ)
and between 18-22Z for the southern terminals (KPGD/KFMY/KRSW).
&&
.MARINE...
Weakened gradient to produce winds around 10kts and seas around
2 ft or less as afternoon seabreeze may briefly bump up winds
and chop.
&&
.Prev Discussion... /issued 434 AM EDT Fri May 18 2018/
SHORT TERM (Today - Saturday)...
The upper low that has been the main culprit of all the rainfall
this week has moved north into the Mississippi River Valley and is
expected to fill to an open trough later today that extends south
into the eastern half of the Gulf of Mexico. This trough will slowly
move northeast into the Great Lakes region through Saturday and
further weaken. Farther to the east near Bermuda, upper ridging
extends southwest over the Bahamas through Saturday.
On the surface, the low that has been over the northeast gulf has
lifted north. South-southwest winds associated with this low will
continue through the day which will allow for showers and storms to
develop over the gulf coast waters and move toward the west coast
through the morning hours. PWAT values will slightly drop to around
1.5 to 1.75 inches as the sub-tropical high ridges west, but the
lingering moisture associated with return flow on the west side of
the sub-tropical high and daily sea breeze interactions will keep
high rain chances over the region. Showers will push onshore by mid
morning and progress eastward over the inland counties through the
afternoon with 40-70 percent POPs expected. Temperatures will be
warm and muggy with daytime highs in the low to mid 80's and
overnight lows in the low to mid 70's.
Long Term (Sunday through Thursday)...
Global guidance ensembles showing an large-scale pattern quite
condusive for showers and storms for the second half of the weekend.
Although details are simulated differently from member to member,
appears as through a migratory mid/upper level impulse will drift
northward from over Cuba/FL Straits into the eastern Gulf of Mexico
during Sunday. This feature will bring with it abundant column
moisture and at least some synoptic support for large-scale lift. In
addition, a lower level southeasterly flow pattern will favor
convergence along the FL west coast to aid in sustaining updrafts.
There is some question about whether this lower level flow may be
too strong to allow any kind of defined sea-breeze on the FL west
coast. However, if it does not, at the very least terrestrial
heating will set a broader convergence zone at the coast, as the
feeble sea-breeze development slows momentum of the nearshore
waters. Either way, the ingredient appear in place to support
numerous showers/storms developing and migrating east to west across
the peninsula during the day. Convective coverage will peak in the
afternoon/ early evening hours. Most members are suggesting PW
values for Sunday peaking over 2", and in some cases, well over 2".
This degree of deep moisture suggests the potential for localized
very heavy rainfall amounts, similar to some of the localized
flooding seen across the region the past several days. This
potential will need to be monitored closely as we head through the
next several forecast cycles.
Ensemble begin to diverge a bit as we head into Monday. The GFS and
many of its ensemble members hold a similar pattern to Sunday, with
upper support still in place over the eastern Gulf of Mexico,
resulting in deep moisture and continued development of numerous
showers. The ECMWF is more progressive with the upper energy, and
lifts the main support and associated moisture to our north. This
scenario leaves a more typical distribution of showers across the
region under E/SE flow, and would be skewed toward best shower
chances not occurring till late in the day. The GFS camp of members
would suggest a much earlier start to convection...or even just a
continuation from Saturday into Sunday.
The middle of next week is looking to follow a more typical summer-
like pattern for our area. The deepest moisture, even from the GFS,
lifts away from our area and keeps our daily rain chances more
related to sea-breeze / large scale low level flow interactions.
With this in mind, rain chances look for scattered in Nature, and
mainly for the afternoon/evening hours.
Temperatures will likely run a bit below normal during Sunday given
the clouds and abundant shower activity, and then run near normal
for later May for the rest of the forecast period.
MARINE... The area of low pressure that has been over the
northeast Gulf of Mexico has finally lifted north into
Georgia. As the low moves north, subtropical high pressure
near Bermuda will become the dominant weather feature
influencing the weather over the gulf coast waters. The
winds will shift from south-southwest today to a more east-
southeast on Saturday. Winds will remain 10 knots or less
through Sunday. At that time, a trough of low pressure
approaches from the south which will produce higher winds
around 15 knots as it moves northwest. The only marine
concerns expected will be higher winds and seas as well as
dangerous lightning associated with passing thunderstorms.
FIRE WEATHER...
Continued abundant moisture will keep relative humidity values high
across west central and southwest Florida. This combined with daily
rain showers and thunderstorms will preclude any fire weather
concerns through the week.
&&
.Preliminary Point Temps/PoPs...
TPA 82 73 82 72 / 30 20 70 40
FMY 83 72 82 71 / 30 20 70 70
GIF 83 72 83 70 / 60 60 80 40
SRQ 80 72 81 71 / 30 10 60 40
BKV 83 70 84 69 / 40 30 70 40
SPG 83 74 85 72 / 30 10 60 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...25/Davis
MID TERM/LONG TERM/DECISION SUPPORT...99
Hazardous weather outlook, May 18, 4:36 AM EST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
536 AM EDT Fri May 18 2018
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-181600-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
536 AM EDT Fri May 18 2018
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Scattered thunderstorms are expected today, with the majority of
the storm coverage occurring inland from the coast. The main
threat with any storms today will be locally heavy rains and
occasional lightning strikes.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected through the
upcoming weekend and possibly into the early portion of next week.
The main threat with any storms will be locally heavy rains and
occasional lightning strikes.
...FLOOD IMPACT...
Significant rainfall totals are expected across much of the region
through the upcoming weekend. When combined with recent heavy
rainfall, this additional rain is likely to produce localized
flooding of low- lying and poor drainage areas as well as the
ponding of water on roadways.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today. However, spotters are
asked to report any flooding that is encountered through the
weekend.
Mroczka
In the hours before
Local storm report, May 18, 11:06 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1206 PM EDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 10 NE CEDAR KEY 29.25N 82.93W
05/18/2018 E1.00 INCH LEVY FL PUBLIC
PUBLIC ESTIMATED UP TO QUARTER SIZE HAIL AND UP TO 40 MPH
WIND GUST.
&&
SHIVELEYRip Current, Coastal Charlotte
- When
- May 18, 12:00 PM EST
- Where
- Coastal Charlotte forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 26.900, -81.950 (the zone’s center; the record gives no point)
A 59 year old man was visiting Siesta Key from Missouri when he was pulled away from the coast by a rip current. The man was pulled back to the beach and was given CPR, but died from his injuries. Time of the drowning is unknown.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in North Carolina, May 18 to 19, 20181 death · $589,000 · 9 events
- Flash Flooding and Heavy Rain in Virginia, May 18 to 19, 2018$10 million · 13 events
- Flash Flooding and Flood in North Carolina, May 18 to 19, 2018$1.4 million · 12 events
- Tornadoes and Hail in Kansas, May 18, 2018$50,000 · EF0 · 36 events
- Flash Flooding and Debris Flows in Kentucky, May 18, 2018$103,000 · 7 events
- Flash Flooding and Lightning Strikes in Kentucky, May 18, 2018$75,000 · 8 events
- Damaging Wind and High Wind in Nebraska, May 18, 2018$100,000 · 61 kt wind · 2 events
- Flooding in Idaho, May 18, 2018$70,000 · 2 events
- Flash Flood and Hail in Louisiana, May 18, 2018$51,000 · 1 in hail · 7 events
- Flash Flood and Heavy Rain in South Dakota, May 18, 2018$50,000 · 2 events
- Damaging Wind in Mississippi, May 18, 2018$50,000 · 50 kt wind · 1 event
- Flash Flooding in Kentucky, May 18, 2018$40,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751595.